Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A solution to the Baer splitting problem

Authors: Lidia Angeleri Hügel, Silvana Bazzoni and Dolors Herbera
Journal: Trans. Amer. Math. Soc. 360 (2008), 2409-2421
MSC (2000): Primary 13C05, 16E30; Secondary 13G05, 16D40
Published electronically: December 11, 2007
MathSciNet review: 2373319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R$ be a commutative domain. We prove that an $ R$-module $ B$ is projective if and only if $ \mathrm{Ext}_R^1(B,T)=0$ for any torsion module $ T$. This answers in the affirmative a question raised by Kaplansky in 1962.

References [Enhancements On Off] (What's this?)

  • 1. G. Azumaya, Finite splitness and projectivity, J. Alg. 106 (1987), 114-134. MR 878471 (89a:16034)
  • 2. H. Bass, Finitistic dimension and a homological generalization of semi-primary rings, Trans. Amer. Math. Soc. 95 (1960), 466-488. MR 0157984 (28:1212)
  • 3. Reinhold Baer, The subgroup of the elements of finite order of an abelian group, Ann. of Math. (2) 37 (1936), 766-781. MR 1503308
  • 4. S. Bazzoni, D. Herbera, One dimensional Tilting modules are of finite type, to appear in Algebras and Representation Theory. DOI 10.1007/s10468-007-9064-3
  • 5. P. C. Eklof, L. Fuchs, Baer modules over valuation domains, Ann. Mat. Pura Appl. 150 (1988), 363-373. MR 946041 (89g:13006)
  • 6. P.C. Eklof, A.H. Mekler, ``Almost Free Modules'', 2nd Ed., North Holland Math. Library, Elsevier, Amsterdam 2002. MR 1914985 (2003e:20002)
  • 7. I. Emmanouil, Mittag-Leffler condition and the vanishing of $ \varprojlim^1$, Topology 35 (1996), 267-271. MR 1367284 (96m:18004)
  • 8. P. C. Eklof, L. Fuchs, S. Shelah, Baer modules over domains, Trans. Amer. Math. Soc. 322 (1990), 547-560. MR 974514 (91c:13006)
  • 9. L. Fuchs and L. Salce, ``Modules over Non-Noetherian Domains'', Mathematical Surveys and Monographs, American Mathematical Society, Providence, 2001. MR 1794715 (2001i:13002)
  • 10. P. Griffith, A solution to the mixed group problem of Baer, Trans. Amer. Math. Soc. 139 (1969), 261-269. MR 0238957 (39:317)
  • 11. P. Griffith, The Baer splitting problem in the twentyfirst century. Special issue in honor of Reinhold Baer (1902-1979). Illinois J. Math. 47 (2003), 237-250. MR 2031318 (2004j:20110)
  • 12. R. Grimaldi, Baer and UT-modules over domains, Ph.D. thesis, New Mexico State University, 1972.
  • 13. A. Grothendieck, ``Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I'', Inst. Hautes Études Sci. Publ. Math. 11, 1961.
  • 14. C. U. Jensen, Homological dimension of rings with countably generated ideals, Math. Scand. 18 (1966), 97-105. MR 0207796 (34:7611)
  • 15. C. U. Jensen, H. Lenzing, Model Theoretic Algebra, Gordon and Breach S. Publishers, (1989). MR 1057608 (91m:03038)
  • 16. I. Kaplansky, The splitting of modules over integral domains, Arch. Math. 13 (1962), 341-343. MR 0144939 (26:2479)
  • 17. O.A.Laudal, Sur la limite projective et la thèorie de la dimension, Top. et Gèom. Dif., Sèm. Ehresmann, 1961, 23 pp.
  • 18. E. Matlis, Cotorsion modules, Mem. Amer. Math. Soc. 49 (1964). MR 0178025 (31:2283)
  • 19. J. J. Rotman, On a problem of Baer and a problem of Whitehead in Abelian groups, Acad. Sci. Hungar. 12 (1961), 245-254.
  • 20. S. Shelah, Infinite Abelian Groups, Whitehead problem and some constructions, Israel J. Math. 18 (1974), 243-256. MR 0357114 (50:9582)
  • 21. C. A. Weibel, ``An introduction to homological algebra'', Cambridge studies in advanced mathematics 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13C05, 16E30, 13G05, 16D40

Retrieve articles in all journals with MSC (2000): 13C05, 16E30, 13G05, 16D40

Additional Information

Lidia Angeleri Hügel
Affiliation: Dipartimento di Informatica e Comunicazione, Università degli Studi dell’Insubria, Via Mazzini 5, I - 21100 Varese, Italy

Silvana Bazzoni
Affiliation: Dipartimento di Matematica Pura e Applicata, Università di Padova, Via Trieste 63, I-35121 Padova, Italy

Dolors Herbera
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, E-08193 Bellaterra (Barcelona), Spain

Keywords: Baer modules, Mittag-Leffler inverse systems
Received by editor(s): October 26, 2005
Received by editor(s) in revised form: January 19, 2006
Published electronically: December 11, 2007
Additional Notes: The first and second authors were supported by Università di Padova (Progetto di Ateneo CDPA048343 “Decomposition and tilting theory in modules, derived and cluster categories”). The first and third authors were supported by the DGI and the European Regional Development Fund, jointly, through Project MTM2005-00934. The third author was supported by the Comissionat per Universitats i Recerca of the Generalitat de Catalunya and by the “Gruppo Nazionale per le Strutture Algebriche, Geometriche e le loro Applicazioni” (Italy). Part of this paper was written while the third author was visiting the universities in Padova and in Varese; she wants to thank her hosts for their hospitality
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society